Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 32, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 21, 2017, 3:07 PM MST for Gila County, Arizona. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2017, 3:07 PM MST (22:07 UTC)
- Expired
- Jul 21, 2017, 3:30 PM MST
- In force
- 23 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Gila County, AZ
The radar
The Phoenix radar (KIWA), 111 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 10.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 835 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1427 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
577
WUUS55 KPSR 212207
SVRPSR
AZC007-212230-
/O.NEW.KPSR.SV.W.0032.170721T2207Z-170721T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
307 PM MST FRI JUL 21 2017
The National Weather Service in Phoenix has issued a
* Severe Thunderstorm Warning for...
Gila County in east central Arizona...
* Until 330 PM MST
* At 306 PM MST, a severe thunderstorm was located over San Carlos,
or 16 miles east of Globe, moving east at 10 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
San Carlos...Peridot.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3338 11045 3329 11045 3330 11059 3342 11061
3346 11042 3339 11042
TIME...MOT...LOC 2206Z 257DEG 8KT 3335 11050
HAIL...0.75IN
WIND...60MPH
$$
JN1 follow-up statement
124
WWUS55 KPSR 212227
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
327 PM MST FRI JUL 21 2017
AZC007-212236-
/O.EXP.KPSR.SV.W.0032.000000T0000Z-170721T2230Z/
Gila AZ-
327 PM MST FRI JUL 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR GILA COUNTY WILL EXPIRE AT 330
PM MST...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire. Gusty winds and
heavy rain continue to fall across the warning area, but the threat
for severe winds and hail has diminished.
LAT...LON 3338 11045 3329 11045 3330 11059 3342 11061
3346 11042 3339 11042
TIME...MOT...LOC 2226Z 257DEG 8KT 3336 11046
$$
JNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:39 PM MST, 1 hour 28 minutes earlier.
Area forecast discussion, Jul 21, 1:39 PM MST, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 139 PM MST Fri Jul 21 2017 .UPDATE...To Aviation Discussion... && .SYNOPSIS... Thunderstorm activity...most numerous over the higher terrain...will continue through the weekend with chances expanding into southeast California Monday. Drier southwesterly flow aloft develops next week. This will lead to drier air and warmer temperatures along with fewer storms region-wide. && .DISCUSSION... Today... Today looks much like yesterday with the best thunderstorm chances over the Mogollon Rim. Storms have already begun to fire over southeast Arizona, and the mountains north and east of Phoenix. These storms are currently approaching northern Maricopa County and central Gila County. This morning, the GOES-16 visible imagery showed embedded circulations over northern Arizona and New Mexico with a healthy dose of cloud coverage over the eastern half of Arizona. Some clearing through this morning and early afternoon have allowed an increase in instability. The deepest plume of moisture could also be seen in the water vapor imagery over eastern Arizona and into New Mexico with additional embedded circulations. The moisture is primarily being funneled into northern Mexico via the stronger high pressure sitting over Arkansas to our east. The 250 millibar analysis also indicates a weaker anticyclonic circulation sitting over Baja California with southwesterly flow and drier air aloft protruding into our area. Sitting under the eastern flank of the Baja high, the steering flow for any storms will be from north to south today. The 12Z sounding this morning for Phoenix suggested plenty of instability with 1500 MU-CAPE and nearly two inches of precipitable water. The amount of moisture is still fairly deep this morning with 700 millibar dew points near 8 degrees. However, the temperatures at the 500 mb level was borderline warm at -5 degrees , and model soundings indicate a general warming trend of a few degrees at this level which may make the atmosphere too warm for substantial thunderstorms activity. We will have to wait and see... Given all of this, storm chances are probably best for eastern Gila County and other higher elevations. The gamut of high-res models are pretty consistent in showing convection increasing greatly over the Rim through 21Z but struggling to get much to survive into the Greater Phoenix area, or any other desert location. However, there is enough low level moisture to where outflow boundaries and other local interactions could trigger a few storms over the lower desert. Any storms that do develop will be capable of producing flooding rains. Saturday through Monday... Northeasterly flow aloft develops Saturday and slowly trends to east and even southeasterly by Monday with anticyclonic flow becoming centered over the Great Basin and then into Colorado. This is a favorable steering flow configuration for lower terrain areas of central and western Arizona and thus storm chances continue. In fact, ensemble and deterministic model guidance indicates that PoPs expand into California early next week with associated moist advection. There may also be also be an inverted trough the moves through to aid things. Hard to put a lot of confidence in model forecasts of features like that this far out. Tuesday through Thursday... The Westerlies dig southward along the coast next week leading to a turn of drier southwesterly flow aloft. This will lead to a downtrend in storm activity - even over the higher terrain. With drier air, highs will increase but not to excessive levels. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Storms already underway over the higher terrain to the north and east of Phoenix, with overall storm motion moving from north to south. Slightly more stable/subsident airmass across western and south-central Arizona should work against widespread storm development. Cannot rule out some isolated, short-lived activity along the far eastern periphery of the Phoenix metro. Most likely directions for of the first outflow winds into the terminals would be from the north-northeast between 02-04z. Some isolated showers/storms may develop once outflow breezes work across the Phoenix area tonight, warranting some VCSH coverage. Southeast California/Southwest Arizona including KIPL and KBLH: More stable and subsident airmass will keep the threat for storms east into Arizona. Mostly clear skies to hold through the TAF period, with even the threat for storm top blow off low as storm steering winds are southerly and jet level winds are westerly. Winds to hold typical summer Monsoon headings, southerly for KBLH with continued afternoon gustiness and southeasterly for KIPL. Aviation discussion not updated for amended TAFs. && .FIRE WEATHER... Sunday through Thursday: Thunderstorm chances expand into southeast California early next week with east and southeast flow aloft. A less humid airmass is expected to develop next week with storm chances becoming only slight and limited to the higher terrain of south-central AZ. Afternoon and evening breezes will be a bit stronger as well. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook, Twitter, and at weather.gov/phoenix DISCUSSION...Deemer/AJ AVIATION...Nolte FIRE WEATHER...AJ
In the hours before
Special weather statement, Jul 21, 2:36 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
236 PM MST FRI JUL 21 2017
AZZ558-560-563-212230-
Southeast Gila County AZ-San Carlos AZ-
Pinal/Superstition Mountains AZ-
236 PM MST FRI JUL 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 330
PM MST...
At 235 PM MST, Doppler radar was tracking a strong thunderstorm near
Cutter, or 11 miles east of Globe, moving southeast at 15 mph. This
storm was moving along U.S. Highway 70 between Globe and Peridot.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
San Carlos...Cutter...U.S. Highway 70...
LAT...LON 3319 11044 3320 11046 3318 11047 3319 11050
3317 11053 3328 11073 3344 11063 3339 11044
3329 11046 3320 11040
TIME...MOT...LOC 2135Z 296DEG 13KT 3333 11060
JNThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:46 PM MST | Special Weather Statement | PSR | Pinal | 44 min |
| Jul 20, 8:44 PM MST | Areal Flood Advisory | PSR | Maricopa | 61 min |
| Jul 20, 9:13 PM MST | Special Weather Statement | PSR | Pinal | 47 min |
| Jul 21, 2:23 PM MST | Areal Flood Advisory | PSR | Maricopa | 112 min |
| Jul 21, 2:36 PM MST | Special Weather Statement | PSR | 54 min | |
| Jul 21, 4:57 PM MST | Special Weather Statement | PSR | 33 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.